Questions

Perioral Dermatitis

Question: Hi Meagan, I'm a 22 year old female and have been suffering on and off with perioral dermatitis for the past 3 years. I suffered with it for over a year, first only on my chin, before it was diagnosed. I had tried acne treatments such as Stievamycin (which I had already been on for years and didn't work for anything, including my very mild acne), Clyndamycin, BP (which I later became severely allergic to), salicylic acid, etc. At the point when I was diagnosed, it had spread and was quite severe. From there, I calmed it down to a more manageable state using pure tea tree oil and was then prescribed tetracycline to give it a final kick to get rid of it (or so I thought). Almost exactly a year later, it returned. I tried the same treatment... tea tree oil and tetracycline, but this time, the tetracycline didn't work and caused me a lot of suffering as well, as it didn't agree with my stomach. My doctor referred me to a dermatologist and while I was waiting to get in, I kept it controlled with tea tree oil (which my doctor approved of). As long as I kept up the tea tree oil 3x daily, it was alright and actually completely cleared up a couple of times, but would return as soon as I tried to ween off of the tea tree oil. It would only really flare up if I got lazy about applying it or would feed it by trying to apply makeup or heavy moisturizer to the area. Recently, I got a little carried away in frustration and impatience, applied way too much of the tea tree oil for about a week, and it was quite red, irritated and dry. Then when I finally saw the dermatologist, she believed I was having contact dermatitis from the tea tree oil (when my skin was really just irritated from way too much of it over the past week and had never been like that before). She prescribed me Protopic 0.1% 2x daily for 3 weeks, and then a follow-up, and she plans on treating it (as well as my acne) at that point with Stievamycin (which I have used extensively and does not work). I applied the Protopic 3 times but it only fed the perioral dermatitis and it got a lot worse really fast. I stopped using it and switched back to my tea tree oil, and that cleared it up again right away (and the dryness and redness have already greatly improved since I've been using a lot less of it again). I have a follow up in 2 and a half weeks and I know she's going to be disappointed that I didn't keep the Protopic up, but I've lived with this condition for so long that I know what doesn't work for me, and Protopic was already making it worse. Perioral dermatitis needs to breathe, and this stuff was like Vaseline and feeding it. Also, the FDA warnings about it really freaked me out. What I really want is something to aid in treatment of the perioral dermatitis (to finally get rid of it for good) alongside the tea tree oil, as I can get it clear but only as long as I keep using the tea tree oil. I just need something to give it that final kick in the butt once it's clear, so that it doesn't return again right away. Do you have any suggestions? I've heard some people have success by switching toothpastes. Could this work, or is there anything else? I've already swore to myself that I'd completely stop applying any moisturizer or makeup to the area, which I hope will help as well. If you have any suggestions at all, it'd be greatly appreciated! I'm desperate! I should also add that my skin is extremely sensitive and I have a lot of allergies including BP, fragrance and chemical sunscreens. I also have very mild acne with some problematic pores and the occasional small hormonal breakout, which has improved somewhat with the use of birth control pills. Thank you soooo much in advance, for absolutely anything you can possibly tell me!
Answer:

Switching toothpastes may definitely help and is something that I would recommend. I suggest you avoid fluorinated toothpaste, as this has shown to irritate POD. Because the cause of POD is unknown it’s difficult to determine what may be a successful treatment. However there are a few things to keep in mind. Topical steroid treatments can irritate and induce POD, so it is always best to avoid these things. Skin care treatments that contain petroleums, paraffin base and isopropyl myristate can exasperate POD. UV light, heat and wind worsen periorial dermatitis. Other factors such as hormal imbalances, oral contraceptives and malabsorption can worsen POD. Additional things to avoid with POD are hot foods and alcohol. Recently photdynamic therapy has been reported to help with POD, this is something you may want to discuss with your dermatologist. Also consider alternative oral antibiotics such as minocycline. Oral isotretinoin is sometimes used in unresponsive POD. Your case would qualify for this. The following are additional topical options: metronidazole, erythromycin, adapalene and azelaic acid. Lastly, you must remember that an initial worsening of POD with any treatment is normal. This does not mean that you should stop treatment. This means you should continue for an extended period and see how you react. Best skin care wishes.

Meagan, Esthetician